Tennessee, 2013Flooding in Tennessee, January 15 to 16, 2013
January 15 to 16, 2013 · NWS MRX · 16 events in 12 counties and zones
Significant synoptic scale event produced several inches of rain over much of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $47,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Significant synoptic scale event produced several inches of rain over much of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 15, 6:20 AM EST, 4 hours 21 minutes earlier.
Area forecast discussion, Jan 15, 6:20 AM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
620 AM EST TUE JAN 15 2013
.AVIATION...
CURRENT SURFACE ANALYSIS SHOWS A QUASI-STATIONARY FRONTAL BOUNDARY
GENERALLY ALONG THE SPINE OF THE SOUTHERN APPALACHIANS...WITH AN
EXTENSIVE AREA OF LIGHT TO MODERATE RAIN MOVING NORTHEAST UP ALONG
IT. WITH THIS FRONTAL BOUNDARY LINGERING AROUND THE MOUNTAINS TODAY
AND TONIGHT...RAIN AND LOW CLOUDS ARE EXPECTED AT ALL THREE TAF
SITES THROUGHOUT THE ENTIRE TAF PERIOD. OVERALL...EXPECT SOME IFR
CONDITIONS THIS MORNING...MVFR CONDITIONS DURING THE AFTERNOON
HOURS...AND THEN IFR CONDITIONS RETURNING AFTER SUNSET.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
TN...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING ZONES:
ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...BRADLEY...
CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
GRAINGER...HAMBLEN...HAMILTON...HANCOCK...HAWKINS...
JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...MCMINN...
MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SEVIER
SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...WASHINGTON
TN...WEST POLK.
VA...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING ZONES:
LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
DMGHazardous weather outlook, Jan 15, 5:00 AM EST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST TUE JAN 15 2013
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-161000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EST (400 AM CST) TUE JAN 15 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT...
A NEARLY STATIONARY FRONTAL BOUNDARY WILL CONTINUE TO PRODUCE A
WIDESPREAD AREA OF LIGHT TO MODERATE RAIN THROUGH WEDNESDAY
MORNING...WITH RAINFALL TOTALS OF TWO TO THREE INCHES WITH LOCALLY
HIGHER AMOUNTS POSSIBLE BY WEDNESDAY MORNING. A FLOOD WATCH REMAINS
IN EFFECT THROUGH WEDNESDAY MORNING FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH WEDNESDAY MORNING
FOR POSSIBLE FLOODING REPORTS.
DMG/DH
In the hours before
Special weather statement, Jan 15, 8:31 AM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
831 AM EST TUE JAN 15 2013
TNZ012-013-035-151500-
CAMPBELL TN-MORGAN TN-SCOTT TN-
831 AM EST TUE JAN 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...CAMPBELL AND SCOTT
COUNTIES UNTIL 1000 AM EST...
AT 821 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
PATCHES OF LIGHT RAIN MOVING ACROSS THE NORTHERN CUMBERLAND PLATEAU
THIS MORNING. MOVEMENT WAS TO THE NORTHEAST AT 40 MPH.
HOURLY RAINFALL AMOUNTS WILL BE NEAR ONE TENTH OF AN INCH.
SURFACE TEMPERATURES ARE HOVERING NEAR FREEZING. LIGHT ICE
ACCUMULATION IS POSSIBLE. ROADWAY BRIDGES WILL BE MOST LIKELY TO
BECOME ICY. TREES AND POWER LINES MAY ALSO ACCUMULATE SOME LIGHT
ICE.
17
Flood, Carter
- When
- January 15, 10:41 AM EST to 1:30 PM EST
- Where
- Carter County, 2 mi NW of Elizabethton to 2 mi SW of Elizabethton
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.370, -82.245
Several roads closed across the county.
Flood, Johnson
- When
- January 15, 10:41 AM EST to 2:30 PM EST
- Where
- Johnson County, 1 mi NW of Mountain City to 1 mi SW of Mountain City
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.490, -81.813
Several roads closed across the county.
Flood, Washington
- When
- January 15, 10:41 AM EST to 2:30 PM EST
- Where
- Washington County, 3 mi NW of Johnson City to 2 mi SW of Johnson City
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.351, -82.388
Several roads closed across the county.
Flood, Blount
- When
- January 15, 1:50 PM EST to 5:30 PM EST
- Where
- Blount County, 1 mi NW of Walland to 1 mi SW of Walland
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.740, -83.833
Several homes were flooded.
Flood, Sevier
- When
- January 15, 1:50 PM EST to 5:30 PM EST
- Where
- Sevier County, 2 mi NE of Pigeon Forge to 2 mi NW of Pigeon Forge
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.800, -83.525
Several homes in a neighborhood were flooded.
Flood, Sullivan
- When
- January 15, 7:00 PM EST to 11:00 PM EST
- Where
- Sullivan County, 2 mi NW of Kingsport to 2 mi SW of Kingsport
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.571, -82.576
Many roads flooded around Kingsport.
Flood, Monroe
- When
- January 15, 7:00 PM EST to 11:00 PM EST
- Where
- Monroe County, 1.5 mi NW of Madisonville to 1.5 mi SW of Madisonville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 35.535, -84.389
Many roads flooded in and around Madisonville.
Flood, Greene
- When
- January 16, 8:00 AM EST to 12:00 PM EST
- Where
- Greene County, 3 mi NW of Greeneville to 3 mi SW of Greeneville
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.201, -82.868
Flood, Hawkins
- When
- January 16, 8:00 AM EST to 12:00 PM EST
- Where
- Hawkins County, 2 mi NW of Rogersville to 2 mi SW of Rogersville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.420, -83.025
Numerous roads impassable. Five roads washed out.
Flood, Polk
- When
- January 16, 8:00 AM EST to 12:00 PM EST
- Where
- Polk County, Benton to 2 mi SSW of Benton
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.180, -84.670
Several sink holes affecting roadways.
Flood, Roane
- When
- January 16, 8:00 AM EST to 12:00 PM EST
- Where
- Roane County, 1 mi SE of Harriman to 1 mi SSE of Harriman
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 35.920, -84.537
Numerous roads covered with water across the county.
Flood, Sevier
- When
- January 16, 8:00 AM EST to 12:00 PM EST
- Where
- Sevier County, 1.5 mi NW of Pigeon Forge to 1 mi SW of Pigeon Forge
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 35.795, -83.569
Eight roads reported closed.
Flood, Sevier
- When
- January 16, 8:00 AM EST to 12:00 PM EST
- Where
- Sevier County, 1 mi NW of Sevierville to 1 mi SSW of Sevierville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.880, -83.583
Three roads reported closed.
Flood, McMinn
- When
- January 16, 8:00 AM EST to 12:00 PM EST
- Where
- McMinn County, 2 mi NW of Athens to 2 mi SW of Athens
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.471, -84.625
Nine roads closed or impassable.
Flood, Sevier
- When
- January 16, 8:00 AM EST to 12:00 PM EST
- Where
- Sevier County, 2 mi E of Gatlinburg to 2 mi N of Gatlinburg
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.720, -83.484
Stone Fence Lane closed at Forest Springs Drive.
Flood, Greene
- When
- January 16, 8:00 AM EST to 12:00 PM EST
- Where
- Greene County, 1 mi E of Greeneville to 5 mi W of Greeneville
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.170, -82.812
Denzil Bowman Wastewater Treatment Plant experiencing numerous overflows from its collection system.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, January 15, 20131 death · 1 event
- Ice Storm and Winter Weather in Tennessee, January 15 to 16, 2013$170,000 · 25 events
- Winter Storm in Louisiana, January 15, 2013$250,000 · 1 event
- Ice Storm in Mississippi, January 15, 2013$170,000 · 7 events
- Frost and Freeze in Arizona, January 15, 20131 injured · $150,000 · 1 event
- Winter Weather in Arkansas, January 15, 201345 events
- Ice Storm in Louisiana, January 15, 2013$65,000 · 3 events
- Ice Storm in Arkansas, January 15, 2013$35,000 · 2 events
- Ice Storm and Winter Weather in Tennessee, January 15 to 16, 20131 injured · 20 events
- Winter Weather in Kentucky, January 15, 201322 events
- Winter Weather in Texas, January 15, 201321 events
- Winter Weather in Louisiana, January 15, 201316 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429496, 429497, 429498, 429499, 429500, 429544, 429545, 429507, 429508, 429509, 429510, 429511, 429513, 429537, 429540, 429542.